Today I had a wonderful day. A wonderfully normal day. Sure, a healthy woman would probably not recognize it as a good day, but for me it is simply splendid to have the sort of day of which a normal woman would think nothing.
I made breakfast. I cleaned the apartment a little while listening to my favorite Litany of the Saints several times. I went for a run and was able to run about 2 of the 3.5 miles with only minor pain. I was able to think enough to catch up on some long-overdue emails. I made supper (while taking pictures for a future blog post) and went to Adoration… where I was able to, get this, not only pray but also read! And then I got to go to Mass and a veneration service with no awareness of the great effort it normally takes me.
All of this was possible because of a little pill I took last night.
I know that it has potentially horrible side-effects, but my good Catholic doctor tells me not to worry about them and that they just have to put that stuff on the patient info sheets. And, you know, my doctor does know a whole lot more about these things than I do.
But, just for fun, let’s revisit these potential side-effects…
Abortion/miscarriage. There isn’t actually any proof of this one, but some very respected (if fringe) medical doctors have published books in which they explain why it is likely that this pill will increase the chance of miscarriage, before a woman even has a chance to know that she is pregnant.
Birth defects such as congenital heart defect.
Cancer. This pill may lead to an increase in uterine or breast cancer.
I’d rather not have to deal with any of those, but the pill makes me feel oh so much better while I take it!
Of course soon I will have to take the break without the pill. Since I will then feel horrible and not be able to work if I take nothing, I will take alternative pills. They won’t make me feel as good, but at least I will be able to get through my day until I can collapse into bed at 6:30pm.
The other pills have their own, different, list of potential side effects:
Abortion/miscarriage. Unlike the first pill there is actually substantial evidence that this drug increases the chance of having a miscarriage, especially if taken the way that I take it. The patient education sheet says “THIS MEDICINE MAY HARM THE FETUS.”
Heart failure from swelling.
Life-threatening skin or allergic reactions.
Serious stomach bleeding.
So, is it immoral for me to take these little pills?
Does it matter that they are not the birth control pill? The first is “bioidentical” progesterone (prescribed by all the good Catholic doctors and taken by just about every other good Catholic woman who is trying to follow the Church’s teachings for gynecological health issues) and the second is naproxen (aka a common painkiller that is available over the counter and you would might take without thinking twice).
I can’t find a way to make sense of the fact that people would be horrified if I were “on the pill” but have no objection to me taking these pills. I’d love to read your thoughts. They may give me something to read in future years if I die slowly of cancer rather than a heart attack.
- I am thankful 10/30/2011
- Electronic Affection